Keep a list of all your medications so that all your doctors and other providers know everything you are taking. Mood disorders are common in migraine sufferers, and many people do take an SSRI or SNRI antidepressant, either for depression or for pain management. If you have concerns, contact the prescribing physician. It is important to stay on your prescribed medication—especially for antidepressants. When you are at the most risk for a problem with serotonin syndrome is when you have had a dosage increase, or when another medication that affects the serotonin system has been added. Stopping them abruptly can cause a withdrawal syndrome.
Dunkley, EJ, Isbister, GK, Sibbritt, D, Dawson, AH, Whyte, IM, The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity, QJM 2003; 96:635-642. 4.
Remember that it is when you have had a dosage increase that you are at the most risk, and it is usually the addition of a third medication that is the problem, such as an anti- nausea medication, an antibiotic, a second anti-depressant, or an opioid analgesic like fentanyl or Demerol. If you are taking an antidepressant and a triptan, it is unlikely that you are at significant risk unless your dose is high or has been changed.
By Christina Peterson, MD.
Anxiety disorders can cause some of the symptoms, as mentioned, as can migraine itself. Yes, there are. But worthy of discussion in this day and age of energy drinks is caffeine toxicity.
2. At least five of the following signs:.
The reason the entire matter has become controversial is this: there are many types of serotonin (or 5HT) receptors, and not all medications plug into the same kinds of receptors. The triptan medications bind to the 5HT1B and 5HT1D receptors, and serotonin syndrome is believed to be caused by the 5HT1A and 5HT2A receptors.
Later, and more serious symptoms, of serotonin syndrome are fever, sweating, confusion, a change in mood like elation, semi-coma or even deterioration to coma, tremors, chills, muscular rigidity, serious difficulty breathing, brisk reflexes, and myoclonus (a form of muscle hyper-reactivity.).
If you feel that you are developing warning signs, take action and call your doctor. The things that make a serotonin syndrome dangerous are high fever, high blood pressure, coma (obviously), and muscle rigidity that can lead to respiratory difficulty or collapse. Although these can be some of the earlier symptoms of a serotonin syndrome, these are also migraine symptoms for a lot of people. You should not panic if you just have some nausea or diarrhea. The thing that a neurologist will look for in the diagnosis of a serotonin syndrome in addition to these is a muscular abnormality called clonus.
Most important: stay safe, and don’t panic. References:.
Coprescription of Triptans With Potentially Interacting Medications: A Cohort Study Involving 240 268 Patients, Headache 2003 43(1):44-48. Stewart Tepper, Christopher Allen, David Sanders, Alison Greene, Stephen Boccuzzi. 2.
Some of these are also symptoms of anxiety, which occurs more commonly in headache sufferers than in the general population. Remember—some of these are also going to occur during a headache: for example, pain can increase blood pressure a little. To review, early symptoms of serotonin syndrome (and “minor diagnostic criteria”) are agitation, nervousness, insomnia, rapid heart rate, rapid breathing, difficulty breathing, nausea, diarrhea, impaired coordination, dilated pupils, and high or low blood pressure.
Recent consumption of caffeine, usually in excess of 250 mg. 1.
Serotonin syndrome is something that becomes newsworthy amongst headache patients from time to time, and has been raised to a recent level of concern because of an FDA alert issued last year (2007) regarding the possibility of this problem occurring from mixing antidepressant medications and triptan migraine medications. Should you worry? This has actually become somewhat controversial.
3. Birmes, P, Coppin, D, Schmitt, L, Lauque, D, Serotonin syndrome: a brief review, Canadian Medical Association Journal 2003; 168 (11):.
Caffeine-Induced Organic Mental Disorder 305.90; Caffeine Intoxication Diagnostic Criteria:
If you are concerned that you have symptoms that might represent serotonin syndrome, call your doctor or go directly to the emergency room. Be sure to drink lots of water, as this can help. If nothing has changed in your medication regimen, and your symptoms are mild or vague, it is probably not serotonin syndrome.
The rate of serotonin syndrome occurring in those treated with the SSRI antidepressants has been calculated at 0.5 to 0.9 cases per 1000 patient-months of treatment. However, there have been no cases of serotonin syndrome reported from triptans alone. The FDA issued the alert so that physicians would be extra aware of the possibility that these combinations could cause a problem, and to be on the watch for the symptoms.
The following is the criteria used by mental health professionals to diagnose a caffeine-induced mental disorder from the DSM-IV Diagnostic Manual:
A recent study evaluated over 1700 patients who received sumatriptan injection in addition to an SSRI antidepressant, and there were no cases of serotonin syndrome. Most likely not. The doses of tricyclic antidepressants used for the prevention of migraine are usually low doses. 1. Oral triptan medications, taken alone, have not been found to be associated with serotonin syndrome.
1999;19:668- 675. Putnam GP, O’Quinn S, Bolden-Watson CP, Davis RL, Gutterman DL, Fox AW. Cephalalgia. 1. Migraine polypharmacy and the tolerability of sumatriptan: a large-scale, prospective study.
If you drink any coffee at all, and take two Excedrin a day, you have gotten more than 250 mg of caffeine a day. Oh—and a Starbucks Vente contains about 500 mg of caffeine. So, while of course it’s important to avoid serotonin syndrome, it’s also important to figure out what’s going on.
Serotonin syndrome has been most commonly reported in overdose situations, and is rare in headache sufferers—unless, of course, you also are being treated for depression. This usually occurs when you take more than one medication that stimulates the serotonin system, but it has also been reported from high doses of anti- depressants in the category called SSRI antidepressants. Serotonin syndrome is a very serious drug reaction that can occur from medications that stimulate the neurotransmitter serotonin.
The symptoms that define a serious serotonin syndrome are altered mental status, fever, and involuntary neuromuscular movements called clonus. These serotonin syndrome symptoms come on within 24 hours of taking the offending medication, or a change in dosage.
3. One No-Doz tablet contains 200 mg of caffeine. Each Excedrin tablet you take contains 65 mg of caffeine. Not due to any physical or other mental disorder, such as an Anxiety Disorder.Imitrex serotonin syndrome